Thunderstorm Wind, Geneva
- When
- June 7, 1:25 PM CST
- Where
- Geneva County, Fadette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.040, -85.530
Trees were blown down around Fadette.
During the afternoon of June 7th, an isolated severe storm developed in eastern Geneva county and moved into Houston county. This storm produced numerous instances of wind damage, some significant, as it moved across western and central Houston county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
During the afternoon of June 7th, an isolated severe storm developed in eastern Geneva county and moved into Houston county. This storm produced numerous instances of wind damage, some significant, as it moved across western and central Houston county. By the time it moved into eastern Houston county, the storm weakened to below severe limits as evidenced by the lack of damage reports from the eastern part of the county. However, an unsecured inflatable castle broke loose at the Farley Nuclear Plant during the storm, and one man was killed when a metal pipe from the structure hit him on the head.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 7, 6:48 AM CST, 6 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 848 AM EDT Fri Jun 7 2013 ...Isolated Strong to Marginally Severe Storms Possible this Afternoon... .NEAR TERM [Until 8 PM This Evening]... Tropical Storm Andrea is now well northeast of the area moving parallel along the South Carolina coast. Convection-allowing models were very consistent in showing convective initiation around 10-11 UTC near the Florida Panhandle coastline. Initiation actually occurred at 12 UTC giving credence to these models. The 12 UTC KTAE sounding shows low to mid level flow is westerly at 15-20 kt. This regime would support high PoPs based solely on sea breeze climatology. However, we will also have some synoptic scale influences to contend with today. Water vapor imagery shows a decent short wave for this time of year pivoting eastward across Mississippi this morning. Surface analysis shows a frontal boundary stretching southwestward across northern Alabama and southern Mississippi. The front will make very slow eastward progress today, perhaps reaching our northwestern zones by late in the day. Meanwhile, the vort center will move over the forecast area with DPVA enhancing lift. 0-6 km bulk shear vectors increase to 25-30 kt this afternoon. The modified KTAE sounding show SBCAPE around 2000 J/KG. Where the instability and shear coincide, there could be a few strong to marginally severe storms with some gusty winds or hail this afternoon. However, mid level lapse rates are quite weak and that should serve to limit overall updraft strengths. PoPs were tweaked a bit mainly to extend the area of likely PoP a bit further east and south. Highs will be a couple of degrees below normal due to the possibility of an early start to storms. Most areas will top out in the upper 80s. && .SHORT TERM [8 PM This Evening Through Sunday]... The shortwave that will affect the area today is expected to lift to the northeast and weaken tonight. PoPs should decrease overnight in a typical diurnal fashion for this time of year. By Saturday into Sunday, a mean upper level trough west of the area and surface ridging east of the area will keep the deep layer flow southwesterly, which should allow for seasonably humid conditions with typical diurnal convection each day. Highs around 90 are lows around 70 are expected. && .LONG TERM [Sunday Night through Thursday]... We will have above seasonal rain chances on Monday as models show deep layer moisture over the region ahead of an upper level trough and surface cold front. A drier airmass will gradually filter in by mid week especially in the mid levels. However, we still expect convection each afternoon due to the sea breeze. Will show slightly higher PoPs over the Florida zones for Wednesday and Thursday. Inland areas will be around 90 through Tuesday and then low-mid 90s Wednesday and Thursday. Lows will range from the upper 60s to mid 70s. && .AVIATION [Beginning 13Z Friday]... [Through 012z Saturday] IFR ceilings this morning at DHN, ABY and VLD should lift to MVFR and then scatter out by 14Z. Current TAF set shows vicinity thunder at the terminals this afternoon. However, with an approaching short wave expected to enhance convection today and the PoP distribution such as it is, we will inevitably be amending to include tempo groups for a couple of them, most likely DHN and ABY. We anticipate a return of IFR to MVFR ceilings overnight, most likely after 09Z. && .MARINE... With Andrea now well off to the northeast of the waters, a moderate gradient remains in place. Moderate southwesterly winds and slightly elevated seas are expected to continue for the majority of today, as a weak low pressure system approaches from the west. Light to occasionally moderate onshore winds and generally low seas are expected to continue for the upcoming weekend and well into next week. && .FIRE WEATHER... Red flag conditions are not expected over the next several days. && .HYDROLOGY... Significant flooding is not expected over the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 89 71 90 72 89 / 50 20 40 20 50 Panama City 85 74 88 74 87 / 50 20 40 20 50 Dothan 88 70 91 70 89 / 60 30 40 20 50 Albany 89 70 90 71 90 / 60 30 40 20 50 Valdosta 88 70 90 71 87 / 50 20 40 20 50 Cross City 87 71 89 71 88 / 30 20 50 30 50 Apalachicola 85 72 87 73 86 / 50 20 40 30 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && Near Term...Lamers/Wool Aviation...DVD/Wool Short Term/Fire Wx/Hydrology...DVD Long Term...Barry Marine...Gould/Wool
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1232 PM EDT FRI JUN 7 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-080900- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1232 PM EDT FRI JUN 7 2013 /1132 AM CDT FRI JUN 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY IN THE LATE MORNING AND AFTERNOON. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH GUSTY WINDS OR HAIL. RIP CURRENTS MAY CONTINUE TODAY ON THE PANHANDLE BEACHES. THERE IS A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. THERE IS AT LEAST A LOW END THREAT FOR STRONG TO SEVERE STORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. WOOL/LAMERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT FRI JUN 7 2013
ALZ068-069-072000-
GENEVA AL-HOUSTON AL-
215 PM CDT FRI JUN 7 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN GENEVA
AND WESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA...
* UNTIL 300 PM CDT
AT 212 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF SLOCOMB...OR NEAR FADETTE...MOVING
NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3129 8534 3108 8521 3099 8552 3099 8567
3104 8572
TIME...MOT...LOC 1915Z 240DEG 21KT 3104 8559
38-GODSEYThe Ft Rucker radar (KEOX), 47 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
17 thunderstorm wind. Local standard time, as filed.
Trees were blown down around Fadette.
The Dothan Eagle reported trees down along Providence Road.
Trees and power lines were blown down around Malvern with debris in the roadway.
Several trees were blown down along New Hope Road, including one across the road near the intersection with Atwell Road.
Power lines were blown down on Skipper Road.
Several trees and power lines were blown down around Rehobeth, and at least one barn was destroyed and a tree fell on at least one house. Monetary damage was estimated.
Several pine trees were snapped at the Olympia Spa Golf Course.
Structural damage occurred along Iris Road.
Multiple trees were blown down on Middleton Road from Flournoy Moore Road to Eugene West Road.
Multiple trees were blown down on Willie Varnum Road between County Road 33 and Harper Joy Road.
Trees were blown down with barns and trailers damaged on Cottonwood Road and Gene Terry Road.
Trees were blown down along Hall Road and Coot Fowler Road, including one on a house across from the Briar Creek Veterinary Clinic.
An awning was blown off Cowarts Creek Church along with a fence and tree down.
Trees and power lines were blown down about 2 miles from Cottonwood.
The public estimated wind gusts of 65 to 70 mph near Avon.
WTVY-TV submitted a picture of a piece of wood embedded in the roof of a structure in the Ashford area with other debris scattered around the area. Monetary damage was estimated.
A 49 year old male was killed when an inflatable that looked like a castle came loose from its moorings during at thunderstorm and a pipe struck him in the head. There was no other damage reported in the immediate vicinity, so it was likely that this was associated with sub-severe wind speeds.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Houston | 2013-06-07 | 49 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445296, 445297, 445298, 445299, 445300, 445301, 445302, 445295, 445303, 445304, 445344, 445345, 445346, 445347, 445348, 445349, 445350.